Vyvanse Overdose: How Much Vyvanse is Fatal?

Vyvanse is a prescription stimulant medication used to treat attention-deficit hyperactivity disorder (ADHD) and binge eating disorder (BED). While it can be an effective treatment for these conditions, it also has the potential to be abused, which can lead to overdose.
person holding turquoise and pill

Symptoms of an overdose include irregular heartbeat, rapid breathing, panic, confusion, vomiting, and hallucinations. An overdose requires immediate medical attention. Overdoses can be fatal, with convulsions and coma typically preceding death. Death may be more likely if the person ingests other drugs with Vyvanse.

What Is Vyvanse?

Vyvanse, whose generic name is lisdexamfetamine dimesylate, is a medication prescribed for the treatment of ADHD and moderate to severe BED. For either condition, the person typically takes one pill daily in the morning.1

Vyvanse is a stimulant. It is not known exactly how Vyvanse relieves symptoms of ADHD, but stimulants increase the activity of the neurotransmitters dopamine and norepinephrine in the brain. Dopamine plays a role in reinforcing pleasurable behaviors, such as eating or sex. Norepinephrine increases blood pressure, heart rate, and breathing.2

Some people may begin to see an improvement in their ADHD symptoms after a few days of taking Vyvanse. But it can take up to several weeks to experience the full effects of the medication.3

Overdose Concerns for Specific Drugs

Vyvanse Abuse and Increased Overdose Risk

Vyvanse is a Schedule II federally controlled substance, which means it has a high potential for abuse and dependence.1

Substance abuse refers to dangerous or harmful use of substances that affect the mind. Abuse of Vyvanse could include someone who uses the drug without a prescription, takes more than the recommended dose, takes it more frequently than prescribed, or uses the drug in a way other than prescribed, such as by snorting or injecting it.

Signs of stimulant abuse include:1

  • Elevated heart rate, breathing rate, and blood pressure.
  • Increased sweating.
  • Dilated pupils.
  • Restlessness.
  • Insomnia.
  • Low appetite.
  • Aggression.
  • Poor coordination.
  • Tremors.
  • Flushed skin.
  • Abdominal pain.

Abusing the drug, such as using it in a way other than prescribed, increases the risk of overdose.1

How Common Are ADHD and Binge Eating Disorder?

According to the Centers for Disease Control and Prevention, based on 2016 surveys, an estimated 6.1 million children ages 2 to 17 have ever been diagnosed with ADHD, or 9.4% of this population. Among children diagnosed with ADHD, 62% were taking an ADHD medication.4 About 8 million adults, or about 4% of the adult population, are thought to have ADHD.5

According to 2003 national surveys, 2.8% of adults had experienced BED at some point in their lives and 1.2% suffered from BED in the prior year. 6 Symptoms include eating much more food in a short period of time than most people would eat under comparable circumstances, feeling out of control during the episode, and feelings of guilt, depression, or disgust following a binge.7

Vyvanse Overdose Symptoms

Overdosing on Vyvanse can be harmful and potentially even life-threatening.1

Symptoms of a Vyvanse overdose include:1

  • Restlessness.
  • Tremors.
  • Overactive reflexes.
  • Rapid breathing.
  • Confusion.
  • Combativeness.
  • Hallucinations.
  • Panic.
  • High fever.
  • Arrhythmia.
  • High or low blood pressure.
  • Nausea.
  • Vomiting.
  • Diarrhea.
  • Abdominal cramps.
  • Convulsions.
  • Coma.

Complications from an overdose on Vyvanse may include high body temperature, muscle breakdown that results in the release of a protein into the blood that damages the kidneys (rhabdomyolysis), liver damage, cognitive difficulties, and death.8

How Is a Vyvanse Overdose Treated?

If you or someone you know experiences an overdose, it is important to seek emergency medical care immediately.

Depending on the symptoms of the overdose, a number of different treatments may be administered.

  • If the person is a serious danger to themselves or others, they may be restrained through medications or physical restraints.
  • All serious symptoms should be immediately addressed as needed, such as trauma, trouble breathing, seizures, and heart problems.
  • The person may be given benzodiazepines for sedation and/or seizure control.
  • They may also be given activated charcoal to try to decrease absorption of the drug in the digestive tract.
  • If the person has become dehydrated, they should be administered fluids.8

Fortunately, most people survive a stimulant overdose. However, there is a higher risk of death if the person takes amphetamines with other drugs.8

Addiction treatment is usually recommended to address the reason for the overdose and reduce the likelihood of such an event happening again in the future.

Sources

[1]. Food and Drug Administration. (2017). VYVANSE (lisdexamfetamine dimesylate) capsules, for oral use, CII.

[2]. National Institute on Drug Abuse. (2018). Prescription Stimulants.

[3]. National Alliance on Mental Illness. Amphetamine (Vyvanse).

[4]. Centers for Disease Control and Prevention. (2018). Attention-Deficit Hyperactivity Disorder.

[5]. Anxiety and Depression Association of America. Adult ADHD (Attention Deficit Hyperactive Disorder).

[6]. National Institute of Mental Health. Eating Disorders.

[7]. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.

[8]. Vasan, S., and Olango, G. (2018). Amphetamine Toxicity. StatPearls.

 

Last Updated on June 3, 2019
Share
american addiction centers photo
Dan Wagener
Dan Wagener is a Senior Web Content Editor at American Addiction Centers.
Related Tags
Don’t wait. Call us now.
Our admissions navigators are available to help 24/7 to discuss treatment.